Flood, Jackson
- When
- September 19, 1:00 PM CST to September 22, 6:00 PM CST
- Where
- Jackson County, 2.27 mi WSW of Murphysboro to 2.35 mi WNW of Mt Carbon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.762, -89.371
Minor flooding of the Big Muddy River occurred. 18 feet on the 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Minor flooding of the Big Muddy River occurred. At the Murphysboro river gage, the river crested at 23.18 feet on the 21st. Flood stage there is 22 feet. The flooding was the result of backwater from the flooded Mississippi River. Bottomland and low-lying fields near the river were flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 19, 11:40 AM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1240 PM CDT FRI SEP 19 2008 .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... WEAK 500 MB TROUGH OVER ARKANSAS IS FORECAST TO BECOME A CLOSED LOW TONIGHT. AS THIS SYSTEM BECOMES BETTER ORGANIZED...LIFT WILL INCREASE ALONG THE MISSISSIPPI VALLEY. BOTH NAM AND GFS TIME HEIGHT CROSS SECTIONS INDICATE STRONG MID LEVEL UPWARD MOTION TONIGHT OVER SE MISSOURI. WHILE THE ACTUAL VALUES APPEAR SUSPICIOUSLY HIGH DUE TO THE BULLSEYE SHAPE OF THE CONTOURS...THERE WILL BE INCREASED FORCING NEAR THE UPPER LOW. AT LOWER LEVELS...THE MODELS DEPICT INCREASING LOW LEVEL CONVERGENCE BENEATH THE 500 MB LOW. THE 12Z NAM EVEN SHOWS A WEAK 850 MB LOW FORMING OVER NORTHERN ARKANSAS. A DEEP MOIST SOUTHERLY FLOW WILL BECOME ESTABLISHED THIS EVENING...WITH THE AXIS OF STRONGEST MOISTURE ADVECTION ALONG THE MISSISSIPPI RIVER. AREAS OF SHOWERS AND STORMS OVER NE ARKANSAS/FAR WEST TENNESSEE THIS AFTERNOON WILL LIFT NORTH. POPS WILL BE IN THE LIKELY CATEGORY FOR SE MISSOURI TONIGHT. A STRONG MOISTURE GRADIENT WILL EXIST OVER WESTERN KY AND SE ILLINOIS. PARTS OF SW INDIANA AND WESTERN KY WILL REMAIN DRY TONIGHT AS A DEEP LAYER RIDGE STAYS ANCHORED OVER THE UPPER OHIO VALLEY. ON SATURDAY...THE CLOSED 500 MB LOW WILL LIFT NORTH/NORTHEAST ACROSS THE MISSOURI OZARKS. SINCE THE LOW WILL MAKE LITTLE EASTWARD PROGRESS...THE HIGHEST POPS WILL REMAIN IN THE WESTERN COUNTIES OF SE MISSOURI. AT LEAST A SLIGHT CHANCE OF SHOWERS AND STORMS WILL REACH THE KHOP/KOWB AREAS DURING THE DAY. THE AXIS OF STRONGEST SOUTHERLY FLOW WILL REMAIN IN THE VICINITY OF THE MISSISSIPPI RIVER. A GRADUAL DECREASE IN POPS WILL BEGIN SATURDAY NIGHT AS THE 500 MB LOW BEGINS TO SHEAR APART OVER MISSOURI. ON SUNDAY...AT LEAST A SMALL POP WILL CONTINUE IN SOME AREAS AS THE REMNANTS OF THE TROUGH LIFT ACROSS MISSOURI AND ILLINOIS. 500 MB HEIGHTS WILL BEGIN TO RISE SUNDAY NIGHT THROUGH MONDAY NIGHT. SURFACE HIGH PRESSURE WILL BUILD ACROSS THE MIDWEST. DRY CONDITIONS WITH NEAR NORMAL TEMPERATURES ARE EXPECTED MONDAY AS LOW LEVEL WINDS BECOME EAST TO NORTHEAST. .LONG TERM /TUESDAY THROUGH FRIDAY/... TIMING OF 500 MB SHORTWAVES ACROSS THE NORTHERN HALF OF THE COUNTRY VARIES FROM MODEL TO MODEL. WEAK COLD FRONTS ASSOCIATED WITH THE SHORTWAVES WILL DISSIPATE OR STALL AS THEY APPROACH THE FORECAST AREA. MOISTURE WILL BE VERY LIMITED AS EXPANSIVE MID LEVEL RIDGING SHOULD COVER MOST OF THE SOUTHERN STATES. WHILE THE LONG TERM APPEARS MAINLY DRY...ISOLATED CONVECTION IS POSSIBLE ACROSS THE NORTHERN COUNTIES WITH ANY WEAKENING COLD FRONTS. FORECAST WILL REMAIN DRY UNLESS OR UNTIL MODELS HONE IN ON THE TIMING AND LOCATION. && .AVIATION... VFR CONDITIONS ARE FORECAST FOR ALL TAF SITES THROUGH AT LEAST 06Z SATURDAY. MVFR VISIBILITIES AND RW/TRW ARE FORECAST BETWEEN 05-10Z SATURDAY FOR KCGI AND KPAH. WINDS WILL CONTINUE LIGHT OUT OF THE SOUTHEAST OR CALM. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT TERM/LONG TERM...MY AVIATION...JAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 319 AM CDT FRI SEP 19 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-201000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 319 AM CDT FRI SEP 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE TODAY INTO TONIGHT. THE PRIMARY THREAT WILL BE HEAVY RAIN. FLOODING WILL CONTINUE ALONG THE MISSISSIPPI AND BIG MUDDY RIVERS. SEE THE LATEST FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF THUNDERSTORMS IS FORECAST SATURDAY AND SUNDAY. THE PRIMARY THREAT WILL BE HEAVY RAIN. FLOODING WILL CONTINUE ALONG THE MISSISSIPPI AND BIG MUDDY RIVERS. SEE THE LATEST FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134396.